MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3® Ø4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3® Ø4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 13203042
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 05/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during the surgery of medualr interlocking, when the doctor is [making] the perforation for the distal block the drill of 4.2 broke [inside] the patient.The smallest part of the drill was leave inside the patient because was not possible to extract it." procedure was completed successfully with no adverse consequences reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: visual inspection: appearance of the breakage surface, distortion on the remainder of the helix on the drill bit and rough surface at the breakage point the course of the breakage line as well as the absence of plastic deformation indicate a (forced) brittle break of the device due to overload, most likely by bending stresses.The flutes also appear blunt, which may have provided added resistance in cutting through the bone.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.Based on the investigation the root cause was attributed to a user related issue.The failure was caused due to overloading of drill ultimately causing breakage due to bending load.A review of the labeling did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.
 
Event or Problem Description

Brand Name
DRILL, AO SMALL GAMMA3® Ø4.2X300MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9050622
Report Number0009610622-2019-00682
Device Sequence Number19435312
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2016
Device Catalogue Number13203042
Device Lot NumberK916233
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2019
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer12/24/2019
Initial Report FDA Received Date09/13/2019
Supplement Report FDA Received Date01/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1